Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 4, NWS Blacksburg, VA

January 20, 20196 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 20, 2019, 9:09 PM EST for 6 counties in Virginia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 9:09 PM EST (02:09 UTC)
Expired
Jan 21, 2019, 4:09 AM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 6 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS71 KRNK 210209
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
909 PM EST Sun Jan 20 2019

...Strong to Damaging winds and Dangerous Wind Chills tonight...

.Strong to damaging winds are expected tonight. The combination 
of cold air and gusty winds will result in dangerous wind chills.

VAZ016-017-022-211015-
/O.CAN.KRNK.HW.W.0003.000000T0000Z-190121T1200Z/
/O.NEW.KRNK.WI.Y.0004.190121T0209Z-190121T1200Z/
Carroll-Floyd-Roanoke-
Including the cities of Galax, Floyd, Roanoke, and Salem
909 PM EST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect until 7 AM EST Monday. The High Wind
Warning has been cancelled.

* Winds...Northwest 15 to 25 mph with gusts up to 50 mph.

* Wind Chills...5 to 15 below zero late tonight.

* Timing...Strongest winds continue into this evening. Wind 
  chills will reach lowest values late tonight.

* Impacts...Potential for downed trees and powerlines. Very 
  difficult travel through mountain passes. The cold wind chills 
  could result in hypothermia if precautions are not taken.

* Locations...The southern Blue Ridge from Roanoke to Carroll 
  Counties, including Fancy Gap.

* Hazards...Damaging winds and dangerous wind chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

If venturing out wear layers of loose- fitting, lightweight warm
clothing, a hat, and mittens or gloves.

The public is encouraged to report wind damage to the National
Weather Service via email at rnk.skywarn@noaa.gov...through
Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4.
Pictures are greatly appreciated.

&&

$$

NCZ003>006-019-020-VAZ058-059-210315-
/O.CAN.KRNK.WI.Y.0003.000000T0000Z-190121T1200Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, South Boston, and Keysville
909 PM EST Sun Jan 20 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

Northwest winds overall have eased up to below advisory levels of
greater than 45 mph. Gusts at times to 30 to 40 mph may occur.
Expect wind chills overnight to drop to just above zero.

$$

NCZ001-002-018-VAZ015-211015-
/O.CON.KRNK.HW.W.0003.000000T0000Z-190121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
909 PM EST Sun Jan 20 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* Winds...Northwest 15 to 25 mph with gusts up to 60 mph.

* Wind Chills...10 to 19 degrees below zero late tonight.

* Timing...Strongest winds will continue tonight. Wind chills
  expected to reach lowest values late tonight. 

* Impacts...Potential for downed trees and powerlines along with
  minor structural damage. Very difficult travel through mountain
  passes.  The cold wind chills could result in hypothermia if 
  precautions are not taken.

* Locations...The southern Blue Ridge from Grayson to Watauga 
  Counties.

* Hazards...Damaging wind gusts and dangerous wind chills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph are likely to cause power outages...fallen trees...
property damage...and dangerous driving conditions for high
profile vehicles. Move unfastened items...such as garbage cans
and deck furniture...indoors.

If venturing out wear layers of loose- fitting, lightweight warm 
clothing, a hat, and mittens or gloves.

The public is encouraged to report wind damage to the National 
Weather Service via email at rnk.skywarn@noaa.gov...through 
Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. 
Pictures are greatly appreciated.

&&

$$
1 follow-up statement
339 
WWUS71 KRNK 210909
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
409 AM EST Mon Jan 21 2019

...Winds will continue to diminish through the morning and
afternoon...

NCZ001-002-018-VAZ015-211015-
/O.CAN.KRNK.HW.W.0003.000000T0000Z-190121T1200Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, and Volney
409 AM EST Mon Jan 21 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the High
Wind Warning.

Gusty winds will continue into the afternoon, before diminishing
during the evening. The combination of cold air and gusty winds 
will result in dangerously low wind chills.

$$

VAZ016-017-022-211015-
/O.CAN.KRNK.WI.Y.0004.000000T0000Z-190121T1200Z/
Carroll-Floyd-Roanoke-
Including the cities of Galax, Floyd, Roanoke, and Salem
409 AM EST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

Gusty winds will continue into the afternoon, before diminishing
during the evening. The combination of cold air and gusty winds 
will result in dangerously low wind chills.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 20, 6:13 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 6:13 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
613 PM EST Sun Jan 20 2019

.SYNOPSIS...
Strong northwest winds are expected tonight between a deep low
pressure system off the New England coast and high pressure over
the upper Mississippi Valley. The high moves east Monday and
Monday night and will be centered over the Mid Atlantic region
on Tuesday morning. After a brief warm up, another front and low
pressure system will cross the region Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM EST Sunday...

Winter Weather Advisories, High Wind Warning, Wind Chill Advisories
and Wind Advisory remain in effect.

Short wave seen over southern Ohio and trailing back into Iowa will
move across the Appalachians tonight. Cold air advection continue
through 12Z/7AM strongest pressure rises, around +6mb/3hr have
shifted into northern Virginia to southern Pennsylvania. Low level
jet remains 45 to 55 knots from the northwest through Monday
morning. All these factors continue to support winter and high wind
headline through Monday morning.

Timing is similar in the HiRes and NAMnest guidance with the
erosion of the low level moisture and for the winds diminishing
on Monday. Still some gusts of 15 to 25 mph expected until
sunset but overall pressure gradient is weakening. Will stay on
the below guidance for maximum temperatures on Monday.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM EST Sunday...

Monday night through Tuesday will likely be the driest portion of
the forecast through the next seven days. First, surface high
pressure will settle over the region Monday night. On Tuesday, this
surface high shifts east, but an upper level shortwave trough passes
over and east of the region by Tuesday evening. Along with the dry
weather, we will see a warm-up that takes place just about as
quickly as this weekend's cool-down took place. While Monday night
we can expected lows well below normal again, single digits west
around ten in the east, temperatures will start to moderate on
Tuesday with temperatures rebounding about thirty degrees during the
day as southwest flow on the backside of the upper ridge increases
across the area.

Our next weather maker is expected to arrive late Tuesday night into
Wednesday. Warm air advection in advance of the upper trough will
continue the trend of warmer air returning the the area with highs
expected to be about five degrees above normal.  However, as
precipitation arrives late Tuesday night into early Wednesday
morning, we will have the potential for a wintry mix over parts of
the area as sub-freezing temperatures will exist at the surface and
the boundary layer, with above freezing temperatures above that. To
keep the forecast simple, have gone with a rain versus freezing rain
scenario. Reality may be a morning with rain, freezing rain, sleet
and some snow depending upon just how the low level profile presents
itself at the onset of the precipitation.

The warm air advection continues into Wednesday night with
temperatures continuing to rise through the evening, with the
potential for some locally heavy rain just in advance of the
approaching cold front. The front is expected to cross the area
around or a little after midnight. Look for a transition in the west
from all rain showers to some of the higher locations of southeast
West Virginia seeing some light measurable snowfall by the early
morning hours of Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1225 PM EST Sunday...

The system from Wednesday will make a quick exit out of the region
on Thursday, but not before the westward flank of it allows for some
morning rain showers across central and eastern parts of the area.
By the afternoon, increasing northwest flow across western parts of
the area yield some upslope scattered snow showers. Cold air
advection will be strong on Thursday such that temperatures will
trend colder as the day progresses. High temperatures are expected
in the morning ranging from the mid 30s in the west to around 50
across the east, with readings some 5 to 10 degrees colder by the
afternoon across the entire area. These upslope snow showers will
continue into Thursday evening before ending around midnight.

Another fast moving clipper system is expected to race through the
Ohio Valley late Thursday night and Friday. This feature is expected
to bring additional light snow showers to mainly the areas along and
west of the crest of the Blue Ridge, with the best potential for
light measurable snow in areas along and north of the Interstate-64
corridor.

Reinforcing colder air will follow the Friday system such that we
can expect a return of a mix of single digits and teens for low
temperatures across the area on Friday night.

After only another brief break from light precipitation, yet another
clipper system is poised to enter the region either Saturday night
on Sunday, and again bring scattered snow showers to mainly the
western sections.

Temperatures during this portion of the forecast will start near
near normal on Thursday but trend colder through Saturday such that
readings then will average about twenty degrees below normal. While
Sunday is expected to be warmer than Saturday, readings still are
forecast to be below normal by about ten degrees.

Confidence in this portion of the forecast is moderate.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
As of 61 PM EST Sunday...

MVFR cigs with a period of snow showers at KBLF/KLWB and
through midnight, then gradually improving toward 12z Mon
VFR elsewhere.

Winds will continue out of the northwest with gusts from 30 to
45kts, especially at the higher ridge airports like GEV/TNB/HSP.
Higher gusts are likely along the southern Blue Ridge into
northwest North Carolina into this evening. Winds will begin to
slacken late tonight and on Monday as the pressure gradient
loosens.

Confidence is above average for all elements.

Extended Aviation Discussion...

Winds will diminish Monday night into Tuesday under clearing
skies including a return to VFR underneath strong subsidence
from high pressure passing overhead.

Surface front enters by Tue night-Wednesday with an increasing
chance of widespread precip with sub-VFR returning. Front may
slow down Wednesday night into Thursday with potential to see
MVFR/IFR linger within precip and low ceilings. Another blast
of Arctic air comes in for Friday so upslope MVFR clouds and
snow showers are possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Chill Advisory until noon EST Monday for VAZ010>014-
     018>020-023-024-032>035-043>047.
     High Wind Warning until 7 AM EST Monday for VAZ015>017-022.
     Winter Weather Advisory until noon EST Monday for VAZ007-009.
     Wind Advisory until 7 AM EST Monday for VAZ058-059.
NC...High Wind Warning until 7 AM EST Monday for NCZ001-002-018.
     Wind Advisory until 7 AM EST Monday for NCZ003>006-019-020.
WV...Wind Chill Advisory until noon EST Monday for WVZ044-507.
     Winter Weather Advisory until noon EST Monday for WVZ042-043-
     508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jan 20, 3:43 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
343 PM EST Sun Jan 20 2019

VAZ010>014-018>020-023-024-032>035-043>047-WVZ044-507-211200-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Monroe-
Eastern Greenbrier-
343 PM EST Sun Jan 20 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042-043-508-211200-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
343 PM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-022-211200-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
343 PM EST Sun Jan 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ058-059-211200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Halifax-Charlotte-
343 PM EST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.